AIDS DRUGS MAY CAUSE OTHER ILLNESSES
By Jane Allen
Los Angeles Times 4 Feb. 2002
Strokes and coronary disease are linked to powerful protease inhibitors, some doctors suspect.
The powerful drug cocktails that have enabled AIDS patients to live longer, healthier lives are now suspected of causing heart disease in some of the very people they've saved.
Cardiologists and AIDS specialists across the country say they are seeing an increasing number of patients on the drugs who have suddenly suffered chest pain, heart attacks, strokes or who have been found to need artery-clearing angioplasties. The problems are occurring in men in their late 30s and 40s, decades earlier than typically would be expected.
Researchers are struggling to determine whether the cardiac complications are a consequence of the medications, the inflammation caused by chronic HIV infection or some combination of factors. But a few initial studies back up doctors' anecdotal reports suggesting that the drugs, specifically protease inhibitors, may be linked to the heart ailments. Researchers with the federal Centers for Disease Control and Prevention, for instance, found a slight increase in heart attacks among 3,000 HIV-positive patients on protease inhibitors, compared with 3,000 HIV-positive patients on other drug regimens.
Study author Dr. Scott D. Holmberg acknowledges that heart attacks among AIDS patients on antiviral medications "are still relatively uncommon." But, he said, the problem is "in the early phase."
Many doctors still don't routinely screen their AIDS patients for heart disease, even though the subject of HIV and coronary artery disease has become the hot topic at many AIDS conferences. And the protease inhibitors, introduced in 1996, are relatively new.
Dr. Gary Cohan, managing director of Pacific Oaks Medical Group in Beverly Hills, one of the nation's largest private AIDS practices, agreed that the problem is still in its infancy. "We're about five years in, and we're seeing the tip of the iceberg," he said. "I think we're going to see an epidemic of serious cardiovascular disease."
Protease inhibitors, which interfere with the production of proteins that the AIDS virus needs to reproduce, have been widely regarded as miracle drugs. And they are--giving new life to patients who thought they had no future. With some new medications, however, side effects don't show up in clinical trials, arising only after the drugs are in much wider use.
Among the first protease inhibitor side effects to be identified was lipodystrophy, a redistribution of body fat that created the so-called buffalo hump behind the neck and big bellies in AIDS patients. And gradually doctors began to see elevated cholesterol--especially the so-called bad, or LDL, cholesterol--triglycerides and prediabetic conditions, each of which over time can be a powerful engine for heart disease.
Although each of these conditions has been associated with other classes of drugs that attack the deadly virus and keep it from multiplying, the elevations most often have been associated with the proteases. "The proteases are and were heroic drugs," said Cohan. But "they come with a price tag attached that includes a lot of side effects."
The suspected link to coronary artery disease may be the most troubling, because the outcome potentially could be fatal.
Some AIDS specialists, knowing that protease inhibitors raise cholesterol and promote diabetes, have put patients on other classes of antiviral medications first, as long as the patient isn't resistant to them, and saved the proteases for later.
Said Cohen, "We have regimens that may sustain people for many years before we have to use proteases."
The CDC's Holmberg fears that reports of cardiac-related problems may cause doctors and patients to overreact, leading them to stop prescribing and taking the drugs. Protease inhibitors, he said, work well and shouldn't be discarded.
Besides, he added, new drugs may arrive before the apparent heart and diabetes complications of protease inhibitor drugs render them unusable.
While debates about the possible cardiac effects of the drugs continue, doctors agree that all HIV patients need to share their complete family health history and have their blood tested for cholesterol, triglycerides and blood sugar. "We need to pay more attention to lifestyle factors that maybe in the past we haven't been considering," said Dr. Judith Currier, associate director of UCLA's Center for Clinical AIDS Research and Education. "We also need to recognize that there may be reasons that the risk could be higher." Currier is studying early plaque buildup among people on HIV therapy, untreated people with HIV and people who are HIV-negative.
Although many doctors who treat HIV-positive patients focus on
reducing levels of the AIDS-causing virus, Cohan said, "the doctor has to take off his HIV blinders" and help patients reduce their heart disease risks. That means encouraging them to follow a low-fat diet, watch their weight, exercise regularly and give up smoking.
Dr. Debra R. Judelson, a Beverly Hills cardiologist, has HIV-positive patients who have had negative cardiac stress tests, yet gone on to have heart attacks. As a result, she has become a tough taskmaster when it comes to getting her HIV patients to lower their other risk factors for heart disease while on the proteases.
"I will scream at them, cajole them and bribe them to stop smoking because I believe so passionately it makes a difference. I take the tape measure out. They get weighed. Sometimes I pull spare change out of my pocket and reward them," she said.
One of those patients is Chuck Miller, a 57-year-old volunteer facilitator for an HIV support group.
After six months on a protease inhibitor, his cholesterol, triglycerides and blood pressure rose. He began realizing "the odds are I'm not going to die from HIV; it's going to be heart trouble."
Under Judelson's guidance, he took up yoga, changed his diet and committed to exercise with a personal trainer. He also went off his protease inhibitor. As a result, he said, "my cholesterol has gone from 350 to 174, my stomach is going down. I am now off insulin."
Even with knowledge of the cardiac risks, the psychological burden of another potentially deadly condition can be overwhelming.
"Every once in a while, the reality of all this comes home and I have a few teary days," said John Pinnell, a 47-year-old cardiac technician with HIV who had to undergo an angioplasty and stent insertion.
"This is stuff you're supposed to be dealing with in your 60s and 70s. It happened to me at age 45." But then he reminds himself that, when he was first diagnosed, he dropped out of a nursing program because he didn't think he'd live long enough to finish.
Now, he tries to look at the additional cardiac burden as just "another scoop of mashed potatoes on my plate. The plate just got a little more full."
To be sure, no one is suggesting that AIDS patients stop taking their protease inhibitors. But experts say doctors should be looking for the warning signs of heart disease and prescribing appropriate action--be it medication or lifestyle changes.
"Wouldn't it be the ultimate irony and ultimate shame to save these guys from AIDS and let them die from cardiovascular disease because we didn't pay attention?" Cohan asked.